Texas, 2008Wildfire in Texas, January 31, 2008
January 31, 2008 · NWS BRO · 2 events in 2 counties and zones
Windy and very dry conditions followed a cold front during the afternoon of the 31st. Sustained northwest winds 20 to 25 mph, gusting up to 35 mph in some locations, combining with relative humidity dropping to 10 percent or lower, increased the likelihood of rapid wild fire spread.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Windy and very dry conditions followed a cold front during the afternoon of the 31st. Sustained northwest winds 20 to 25 mph, gusting up to 35 mph in some locations, combining with relative humidity dropping to 10 percent or lower, increased the likelihood of rapid wild fire spread. At least two notable fires developed and rapidly spread during the afternoon. Despite welcome rains during the middle of the month, the western portion of the lower Rio Grande Valley remained in moderate drought at month's end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 9:13 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 31, 9:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
913 AM CST THU JAN 31 2008
.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE A LINE OF
CONVECTION MOVING THROUGH SOUTHEAST TEXAS THIS MORNING EXTENDING
TOWARDS THE COASTAL BEND. MSAS SURFACE ANALYSIS INDICATED A
PREFRONTAL TROUGH ACROSS EAST TX EXTENDING SOUTHWEST ACROSS THE
RIO GRANDE PLAINS MOVING INTO NORTHERN AND WESTERN PORTIONS OF THE
CWA. THE COLD FRONT HAS MOVED THROUGH NORTHWEST TX AND WAS MOVING
THROUGH SOUTHWEST TX. LIGHT DRIZZLE AND FOG HAS DEVELOPED ACROSS
SOUTHEAST PORTIONS OF DEEP SOUTH TX AND SOME SHOWERS MAY DEVELOP
LATE MORNING INTO EARLY AFTERNOON ACROSS THE COASTAL SECTIONS
BEFORE THE PREFRONTAL TROUGH MOVES THROUGH THE AREA. AS THE COLD
FRONT MOVES IN FROM THE NORTHWEST THIS AFTERNOON...DRIER AND
COOLER AIR SHOULD FILTER INTO THE AREA. HAVE ALREADY UPDATED
GRIDS/ZONES TO ADJUST TEMPERATURES AND RAIN CHANCES AS WELL AS
CLOUD COVER FOR THE FRONTAL PASSAGE TODAY.
&&
.AVIATION...LOW CLOUDS AND PATCHY LIGHT FOG WILL BE SCOURED OUT BY
NOON AS A COLD FRONT MOVES THROUGH DEEP SOUTH TEXAS. IFR TO MVFR
CONDITIONS ARE EXPECTED TO RAPIDLY IMPROVE TO VFR BETWEEN 10 AND
NOON MAYBE TO 1 PM ALONG THE FAR SOUTHEAST AS THE COLD FRONT SWINGS
THROUGH. STRONG AND GUSTY NORTHWEST TO NORTH WINDS...IN WAKE OF THE
FRONT...WILL POSE SOME CROSSWIND PROBLEMS AS WINDS GUSTS UP TO 30
MPH OR GREATER. WINDS DIMINISH AND SKIES TO REMAIN CLEAR OVERNIGHT.
&&
.MARINE...COLD FRONT POISED TO MOVE OFF THE COAST BEFORE NOON TODAY.
WINDS AND SEAS WILL DETERIORATE THROUGH THE AFTERNOON WITH SMALL
CRAFT ADVISORIES TO REMAIN IN EFFECT FOR ALL COASTAL REGION TODAY.
ROUGH MARINE CONDITIONS WILL BE FAIRLY SHORT LIVED AS HIGH PRESSURE
BUILDS SOUTH ALONG THE COAST BY FRIDAY MORNING ALLOW FOR WIND AND
SEAS TO LOWER. THE SURFACE HIGH SHIFTS EAST OVER THE WEEKEND AS
LOWER PRESSURE MOVES INTO THE CENTRAL AND SOUTHERN PLAINS. THIS WILL
PRODUCE AN INCREASE IN SOUTHERLY WINDS WITH POSSIBLE SMALL CRAFT
ADVISORIES LATER SUNDAY AND EARLY NEXT WEEK. ANOTHER COLD FRONT IS
ANTICIPATED TUESDAY OR NEXT WEEK.
&&
.FIRE WEATHER...DRIER AIR IS BEGINNING TO FILTER INTO THE REGION
FROM THE NORTHWEST. DRIER AIR SHOULD WORK ITS WAY TO THE COAST BY
EARLY AFTERNOON WITH NORTHWEST WINDS INCREASING. RED FLAG CONDITIONS
ANTICIPATED BETWEEN NOON AND 2 PM FOR ALL AREAS OF DEEP SOUTH TEXAS.
&&
.PREV DISCUSSION... /ISSUED 324 AM CST THU JAN 31 2008/
LOW TO MID LEVEL MOISTURE SHOULD INCREASE TONIGHT INTO THURSDAY
MORNING BEFORE A 500MB SHORTWAVE TROUGH DEVELOPS OVER THE SOUTHERN
ROCKIES AND MOVES INTO THE SOUTHERN PLAINS. THIS WILL BRING
SURFACE LOW PRESSURE OVER NORTHWEST TEXAS EASTWARD WITH A
SIGNIFICANT COLD FRONT ACROSS THE STATE THURS MORNING. FOG IS
EXPECTED TO DEVELOP TONIGHT INTO EARLY THURSDAY AHEAD OF THE
FRONT. REFRESHED THE GRIDS WITH THE LATEST 00Z MODEL DATA IN THE
FOLLOWING WAY. POPULATED TEMPERATURES WITH THE ADJMEX MODEL AND
MANUALLY LOWERED TEMPERATURES AS MUCH AS FIVE TO SIX DEGREES IN
THE NORTHERN PORTIONS OF THE INTERIOR CWA FOR THE DAYBREAK HOURS
OF FRIDAY MORNING. SINCE A WARM BIAS HAS BEEN OBSERVED IN THE
GUIDANCE THIS WINTER SEASON WITH LOW TEMPERATURES DUE TO AN
OVERESTIMATE OF THE DEW POINT TEMPERATURES ESPECIALLY WITH ARCTIC
MASSES ... ALSO LOWERED THE DEW POINT TEMPERATURES BY THE SAME
AMOUNT AS THE TEMPERATURE FOR THE NORTHERN AND INTERIOR PORTIONS
OF THE CWA. LOADED HPC QPF GUIDANCE FOR THE SHORT TERM PERIOD
SINCE THE PRECIPITATION MODEL GUIDANCE APPEARS A BIT OVERDONE.
ALSO ADDED FOG FOR THE MORNING HOURS OF AND DAYBREAK OF THIS
MORNING.
MARINE...BUOY020 CHECKS IN TODAY WITH FAIRLY BENIGN MARINE
CONDITIONS WITH A SE WIND AROUND 16 KTS WITH SWELLS AROUND 6 FT.
THE MARINE CONDITIONS WILL BEGIN TO DETERIORATE LATER TODAY IN
RESPONSE TO THE INCREASING NORTHWESTERLY SURFACE FLOW BUILDING IN
THE WAKE OF THE EXPECTED FROPA OVER THE REGION THIS MORNING. THIS
INCREASE IN THE WIND AND SWELL ACTIVITY WILL BE FAIRLY SHORT LIVED
AS A WEAKER PGF PREVAILS ON FRI ALLOWING THE WINDS AND SEAS TO
SLACKEN INTO FRI NIGHT. THEN THE INCREASE OF BROAD 500 MB TROFFING
OVER THE CENTRAL U.S. WILL THEN TIGHTEN UP THE PGF INTO THIS WEEKEND
RESULTING IN A STRONGER SOUTHERLY LOW LEVEL WIND FLOW. ANOTHER COLD
FRONT WILL MOVE OVER THE REGION NEXT TUES SHIFTING THE LOW LEVEL
FLOW BACK AROUND TO THE NORTH AND INCREASING THE SWELLS ONCE AGAIN.
WILL POST AN SCA FOR ALL THE LOWER TX MARINE LOCATIONS THROUGH THIS
EVENING WITH SCA CONDITIONS LIMITED TO THE OFFSHORE WATERS LATER
TONIGHT. EXPECTED PRETTY ROUGH MARINE CONDITIONS TO PREVAIL FOR THE
BULK OF THIS COMING CWF ISSUANCE. WNA WIND AND SWELL GUIDANCE LOOKS
REASONABLE.
FIRE WEATHER...AFTER LOOKING AT PROGGED LOW LEVEL WINDS AND
EXPECTED RH VALUES AROUND THE REGION TODAY IN THE WAKE OF THE
FROPA...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THE ENTIRE BRO CWA. WILL UPDATED THE RFW HERE SHORTLY.
AVIATION...THE COLD FRONT HAS PUSHED INTO WEST TX EARLY THIS
MORNING ON ITS WAY TOWARDS THE LOWER RGV. THE LIGHT SE SURFACE WINDS
COMBINED WITH FAIRLY NARROW TEMP/DEWPOINT SPREADS WILL SET THE STAGE
FOR LOW CLDS AND VSBYS DURING THE EARLY MORNING. THIS WILL BE SHORT
LIVED HOWEVER AS BOTH THE MET AND GFS SHOW THE SURFACE FLOW SHIFTING
AROUND TO A DRIER W-NW DIRECTION A LITTLE AFTER SUNRISE TODAY. THIS
WILL DRAMATICALLY IMPROVE THE VSBYS AND CEILINGS THROUGH THE REST OF
THIS CURRENT TAF PERIOD WITH THE NORTHERLY SURFACE FLOW SLACKENING
LATER TODAY AND TONIGHT. GENERAL IFR/LIFR CONDITIONS WILL PREVAIL
INITIALLY THEN SHIFTING BACK TO VFR CONDITIONS AFTER SUNRISE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 44 70 57 / 20 10 10 10
BROWNSVILLE 76 44 70 58 / 20 10 10 10
HARLINGEN 76 39 72 54 / 20 10 10 10
MCALLEN 74 43 72 54 / 20 10 10 10
RIO GRANDE CITY 71 46 71 51 / 10 10 10 10
SOUTH PADRE ISLAND 70 54 69 54 / 20 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ248>257.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CST THIS EVENING FOR GMZ130-132-
135.
SMALL CRAFT ADVISORY UNTIL 3 AM CST FRIDAY FOR GMZ150-155-170-
175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...61
AVIATION/MARINE...59
MESO...CAMPBELLHazardous weather outlook, Jan 31, 5:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CST THU JAN 31 2008
TXZ248>257-011200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF FOG WILL PERSIST AROUND DEEP SOUTH TEXAS EARLY THIS
MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION AROUND MIDMORNING
TODAY WHICH WILL USHER IN COOLER AND MUCH DRIER AIR TO THE AREA
DISSIPATING THE MORNING FOG. THERE IS A MODERATE TO STRONG RISK OF
RIP CURRENTS FOR THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE COMBINATION OF CLEAR SKIES...LOW HUMIDITIES AND LIGHT SURFACE
WINDS WILL INCREASE THE POTENTIAL FOR SOME NEAR FREEZING
TEMPERATURES FOR PORTIONS OF ZAPATA...BROOKS...JIM HOGG AND KENEDY
COUNTIES EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY WILL BE NEEDED
ALONG THE LOWER TEXAS COAST THROUGH EARLY FRIDAY MORNING AS STRONG
WINDS AND HIGH SEAS WILL PERSIST IN THE WAKE OF THE COLD FRONTAL
PASSAGE. ANOTHER COLD FRONT WILL THEN APPROACH THE SOUTH CENTRAL
PLAINS STATES OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN
MODERATE TO STRONG SOUTHERLY WINDS AND ELEVATED SEAS. THE COLD FRONT
WILL THEN CLEAR THROUGH DEEP SOUTH TEXAS ON TUESDAY WITH MODERATE TO
STRONG NORTHERLY SURFACE WINDS EXPECTED FROM LATE TUESDAY INTO
WEDNESDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED FROM SATURDAY
THROUGH WEDNESDAY. A MODERATE TO HIGH RISK OF RIP CURRENTS IS
EXPECTED THROUGH MUCH OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.
SPEECE
Wildfire, Jim Hogg
- When
- January 31, 12:00 PM CST to 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
A fire, located on the Jones Ranch, near Agua Nueva, 20 miles south of Farm to Market Road 1017, or approximately 31 miles south of Hebbronville, burned approximately 6,400 acres. An incident command post was established at the site, and numerous local volunteer fire departments assisited in helping contain, and control, the blaze. No structures were reported damaged, according to reports from the Texas Forest Service.
Wildfire, Starr
- When
- January 31, 12:12 PM CST to 8:30 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
A grass wildfire covering over 300 acres occurred January 31, 2008 near La Gloria Texas in Starr County. The fire was reported by the United States Fish and Wildlife Service.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78943, 75992.